Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 239, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 15, 1997, 12:57 AM CDT for Faulk County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1997, 12:57 AM CDT (05:57 UTC)
- Expired
- Sep 15, 1997, 1:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Faulk County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 12:58 AM CDT | Hail 1 | Faulkton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150555 RRA SVRABR SDC049-150645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1257 AM CDT MON SEP 15 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN FAULK COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 145 AM CDT * SOME LOCATIONS AFFECTED MIRANDA AROUND 105 AM CDT ROCKHAM AROUND 125 AM CDT ZELL AROUND 140 AM CDT * AT 1254 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 41 MILES SOUTHWEST OF ABERDEEN OR 5 MILES NORTHWEST OF MIRANDA MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. MM/DEE *
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:41 AM CDT, 15 hours 16 minutes earlier.
Area forecast discussion, Sep 14, 9:41 AM CDT, 15 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 940 AM CDT SUN SEP 14 1997 OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS IN ACROSS MOST OF THE AREA THIS AFTERNOON. .ABR...NONE. CB
In the hours before
Local storm report, Sep 14, 11:09 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1109 PM CDT SUN SEP 14 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 PM MILLER SD 1.75 INCH HAIL
09/14/97 HAND
MIDDLEBROOKELocal storm report, Sep 14, 11:10 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1109 PM CDT SUN SEP 14 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 PM MILLER SD 1.75 INCH HAIL
09/14/97 HAND
MIDDLEBROOKEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 60 min |
| Sep 14, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 68 min |
| Sep 14, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 62 min |
| Sep 14, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 49 min |
| Sep 14, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Sep 15, 12:40 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.